Wyoming, 2024

Flash Flood in Wyoming, July 20, 2024

July 20, 2024 · NWS RIW · 1 event in 1 county or zone

Three thunderstorms with heavy rainfall moved over the Trapper Creek drainage in short succession during Saturday afternoon, causing localized flash flooding near the confluence of Trapper Creek and Shell Creek. Culverts were plugged and at least one resident's driveway bridge was washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Three thunderstorms with heavy rainfall moved over the Trapper Creek drainage in short succession during Saturday afternoon, causing localized flash flooding near the confluence of Trapper Creek and Shell Creek. Culverts were plugged and at least one resident's driveway bridge was washed out. Boulders the size of wheelbarrows were moved onto agricultural land and damaged fences. A large number of rattlesnakes and cutthroat trout were washed onto fields in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 11:36 AM MST, 39 minutes earlier. Its key messages:

  • Today is similar to the past few days. Highs are around normal for this time of year. Showers and thunderstorms are possible through this afternoon and evening. Brief heavy rain and gusty winds are the main hazards, but small hail is also possible.
  • A very stagnant weather pattern for this coming workweek. High pressure building in keeps warm temperatures around. Afternoon isolated (15%-20%) shower/thunderstorm chances, but most remain dry.
Area forecast discussion, Jul 20, 11:36 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1236 PM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Today is similar to the past few days. Highs are around normal
  for this time of year. Showers and thunderstorms are possible
  through this afternoon and evening. Brief heavy rain and
  gusty winds are the main hazards, but small hail is also
  possible.

- A very stagnant weather pattern for this coming workweek. High
  pressure building in keeps warm temperatures around. Afternoon
  isolated (15%-20%) shower/thunderstorm chances, but most
  remain dry.

&&

.DISCUSSION...
Issued at 1236 PM MDT Sat Jul 20 2024

The western US high pressure has shifted slightly westward for
today. This allows for some shortwave energy to move through. As a
result, showers and thunderstorms will be a bit more widespread
today. The 12Z Riverton sounding had a precipitable water (PWAT)
value of 0.70 inches. The area will generally have values 100% to
150% of normal today. Some brief heavy rain and gusty outflow winds
would be the main threats today with any convection. Gusts up to
around 45 mph are possible, though would not be surprised to see
some 50 to 60 mph outflow gusts today. Small hail is also possible
with stronger storms. Everywhere will have a chance for a shower or
storm today, with chances ranging from 15% to 70% across the area.
The mountains will have most numerous storms. Chances decrease with
the setting sun, and almost all convection should be done by
midnight. Otherwise, today's temperatures are very seasonal, peaking
in the mid-to-upper 80s for most.

Sunday trends a bit drier, with more isolated afternoon convection,
the best chances over the mountains and across Johnson and Natrona
Counties. Temperatures are also similar, if not a few degrees
cooler. For the coming workweek, the high pressure builds back east.
This brings some warmer temperatures and less rain chances, though
it still looks like some isolated (15%-20%) afternoon convection
occurs. A little better shower/storm chances for western Wyoming
mountains. Overall, little change occurs this next week when it
comes to the broader weather pattern.

When it comes to smoke, the HRRR shows the highest smoke
concentrations over western Wyoming today, which thins this evening
and overnight. Smoke from Canada begins to make its way into
northeast Wyoming for Sunday and moves over Johnson and Big Horn
Counties Sunday afternoon, as it travels southward.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1112 AM MDT Sat Jul 20 2024

Afternoon showers and thunderstorms will again be possible today,
with greatest chances (40%) between 20Z and 02Z for most terminals.
KJAC and KCOD as well as lesser chances at KPNA and KBPI, could see
showers and thunderstorms to start the period. KJAC has noted VCTS
this morning as a few thunderstorms have formed in ID and pushed
eastward into the Jackson valley. This pattern will likely persist
through the afternoon. Gusty winds and frequent lightning will be
the primary threats from thunderstorms this afternoon.

Shower and thunderstorm activity will diminish after 02Z and mostly
clear skies and light winds will prevail through the rest of the
period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 149 AM MDT Sat Jul 20 2024

Convection will be the driving factor behind fire weather concerns
in the short-term. Fire starts from lightning have been cropping up
over the last couple of weeks as fuels have been drying thanks to
mostly dry conditions and hot temperatures. Wind is not a primary
concern in the sense that synoptic flow will remain weak, but
plentiful outflow boundaries from convection will continue to pose a
risk to ongoing and new fires. This will be the main threats through
this weekend into early next week, but temperatures will rise, which
will result in falling RH by the middle of next week. Wind will be
the saving grace, again, since high pressure that is bringing the
hotter/drier air will keep wind light in general. Convection will
decrease in coverage, but is not likely to cease altogether, so new
fire starts from lightning will remain a threat through next
week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT this afternoon for WYZ001-012-
013.

&&

DISCUSSION...Wittmann
AVIATION...Hensley
FIRE WEATHER...Rowe
Hazardous weather outlook, Jul 20, 12:13 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
113 AM MDT Sat Jul 20 2024

WYZ001>020-022>030-211115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
113 AM MDT Sat Jul 20 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

More widespread rain showers and thunderstorms this afternoon.
Strong wind gusts are the main threat, but heavy rain is possible as
well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will occur each afternoon. No
severe weather is expected at this time, but gusty wind, frequent
lightning, and brief heavy rain are all threats with any storms that
develop. From Wednesday onward the heat will return. Fire weather
concerns remain high, especially due to the possibility for fire
starts from lightning and very low relative humidity heading into
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Billings radar (KBLX), 160 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Big Horn

When
July 20, 12:15 PM MST to 6:15 PM MST
Where
Big Horn County, 1.11 mi NE of Shell to 1.47 mi E of Shell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.543, -107.766

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204379.